Flood, New Castle
- When
- February 3, 5:32 PM EST to February 4, 2:45 AM EST
- Where
- New Castle forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
The combination of run-off from the earlier rain, the melting snow and ice jams in the streams caused some minor flooding along the White and Red Clay Creeks during the evening of the 3rd into the early morning of the 4th. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of run-off from the earlier rain, the melting snow and ice jams in the streams caused some minor flooding along the White and Red Clay Creeks during the evening of the 3rd into the early morning of the 4th. The White Clay Creek near Newark in Delaware Park was above its 13 foot flood stage from 1245 a.m. through 245 a.m. EST on the 4th. It crested at 13.29 feet at 145 a.m. EST. The Red Clay Creek at Wooddale was above its 5.5 foot flood stage from 532 p.m. through 820 p.m. EST on the 3rd. It crested at 5.74 feet at 7 p.m. EST. Farther downstream, the Red Clay Creek at Stanton was above its 15 foot flood stage from 859 p.m. through 1054 p.m. EST on the 3rd. It crested at 15.2 feet at 10 p.m. EST. Storm totals included 0.61 inches in Wilmington, 0.60 inches in Newark and 0.56 inches at the New Castle County Airport
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 3, 5:20 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 520 PM EST TUE FEB 3 2004 .SYNOPSIS... SECONDARY SFC LOW IS DEEPENING AS IT MOVES UP THE EAST COAST... CURRENTLY ABOUT OVER PHL ACCORDING TO THE 21Z MSAS ANALYSIS. STLT LOOP SHOWS A DRY SLOT PUNCHING IN FROM THE SW...AND DIX RADAR SHOWS PRECIP CLEARING FROM THE SW. SFC OBS SHOW SOME SNOW/ICE CONTG OVER THE SOUTHERN POCONOS AND EXTREME NW NJ...THUS WS WARNING/ADVSRY KEPT UP FOR PAZ054-055 AND NJZ001. && .DISCUSSION... SFC LOW IS FCST TO CONT MOVG NEWD INTO NEW ENG THIS EVEN AND OVERNIGHT. PRECIP SHOULD END THIS EVENING AND SKIES SHOULD CLEAR AT LEAST PARTIALLY OVER MOST AREAS. THESE IS NO PARTICULARLY COLD AMS IMMEDIATELY BEHIND THIS SYSTEM SO TMRW SHOULD BE A FAIRLY SUNNY AND PLEASANT DAY...ESPECIALLY COMPARED TO RECENT COLD TEMPS. THERE IS A SMWHT RE-ENFORCING LOW-LVL COLD SURGE FOR THUR AS SFC HIGH PRES TAKES ON MORE OF A COLD AIR DMMG SIGNATURE. THUS SOME COLD AIR WILL BE IN PLACE AHEAD OF NEXT STORM SYS THAT WILL AFFECT US STARTING THU NIGHT AND INTO FRI. LATEST COUPLE OF GFS RUNS HAVE TENDED TO TAKE THE MAIN SFC LOW UP THE OH VLY. ALTHO SOME SCNDRY LOW DVLPMT IS LIKELY...IT LOOKS LIKE THE LATE WEEK SYS WILL BRING MOSTLY RAIN TO AREAS S AND E OF PHL AND A WINTRY MIX TO AREAS N AND W. ETA AND GFS SHOW 850MB TEMPS WARMING RPDLY DURG THE DAY AND COLD SFC AIR SEEMS TO GET SCOURED OUT...SO PRECIP SHOULD EVENTUALLY CHC OVER TO RAIN. REMAINDER OF EXTDD PD LOOKS MAINLY DRY ALTHO SMWHT COLDER THAN NORMAL. NEXT CHC FOR PRCIP APPEARS TO BE LATE TUE OR TUE NIGHT. && .PRELIMINARY POINT TEMPS/POPS... MPO 22 33 11 30 / 80 10 10 10 ABE 26 39 15 33 / 60 10 10 10 RDG 26 41 15 33 / 20 10 10 10 PHL 31 43 22 36 / 20 10 10 10 12N 25 34 10 28 / 90 10 10 70 SMQ 29 41 18 35 / 70 10 10 10 TTN 30 42 19 36 / 40 10 10 10 MIV 29 44 18 38 / 10 10 10 10 N55 30 42 26 40 / 10 10 10 10 ACY 29 43 19 39 / 10 10 10 10 ILG 29 43 22 36 / 10 10 10 10 DOV 29 43 21 38 / 10 10 10 10 GED 30 43 20 38 / 10 10 10 10 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...WINTER STORM WARNING PAZ054-055. NJ...WINTER WEATHER ADVISORY NJZ001. DE...NONE. MD...NONE. MARINE/OCEAN...SMALL CRAFT ADVISORY FOR ALL COASTAL WATERS. MARINE/DEL BAY...SMALL CRAFT ADVISORY FOR UPPER AND LOWER BAY. && AMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 503 AM EST TUE FEB 3 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-031200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 503 AM EST TUE FEB 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY SNOW SLEET AND FREEZING RAIN WILL DEVELOP ACROSS THE REGION. AREAS NORTH OF ROUTE 78 IN PENNA AND NJ SHOULD BE THE AREAS MOST LIKELY TO SEE ANY ACCUMULATING SNOW. THE DELAWARE COAST AND THE COAST OF CAPE MAY AND ATLANTIC COUNTIES SHOULD BE ABOVE FREEZING. PRECIPITATION WILL TURN TO FREEZING RAIN EVEN IN THE NORTH TODAY. WARMER AIR FROM THE OCEAN WILL TURN OVER THE PRECIPITATION TO PLAIN RAIN FROM PHILADELPHIA SOUTH AND EAST THIS MORNING AND EVENTUALLY IN THE SUBURBS NORTH AND WEST OF PHILADELPHIA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... ANOTHER STORM COULD AFFECT THE REGION THURSDAY NIGHT INTO SATURDAY MORNING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ARE REQUESTED TO CALL IN REPORTS OF FREEZING PRECIPITATION AND SNOW AMOUNTS. THANK YOU IN ADVANCE. RNS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388640.